I am a 37 year old, non smoker, in generally good health. About 18 months ago I developed tachycardia. My heart rate would increase into the 130's sometimes it would go as high as 160. The cardiologyst admitted me into the hospital to have test done. She suspected an adrenal problem (pheocromocytoma) I had blood work, MRI's, CT's, stress test, echo's, EKG's. Anyhow, after a week the cause was not determined. I was prescribed a beta blocker and sent home. I was examined by an Electrophysiologyst and he thinks that my tachycardia is a symptom of something else so an EP study was not done. I have normal sinus rythm. So I have been doing pretty good on the beta blocker. This past weekend I was stung on the face by a hornet. My face swelled up and I ended up in the ER with an allergic reaction. I was given epi shot and steroid shot. I was given a precription for prednisone. The first day I took 20mg, the next day I took 10mg. While on the prednisone I felt great. I noticed that I could breath easier and my resting heart rate was down in the 50's. I even got a little nervous and called the cardiologyst exchange when I noticed my hr in the mid 40's. I had to skip my normal dose of beta blocker. As the prednisone wore off I noticed that I'm not breathing as easy and my hr is creeping back up. I also sometimes have coughing spells with mucos that feels like bronchitos. Is it possible that my tachycardia is caused by a lung disorder? Thanks
One of the most reliable methods of identifying a “pheo” is measurement of metanephrines and catecholamines in a 24-hour urine collection (sensitivity, 98%; specificity, 98%). If clinical suspicion is high, plasma fractionated metanephrines should also be measured. Some groups have advocated the measurement of plasma fractionated metanephrines as a first-line test for pheochromocytoma; the predictive value of a negative test result is extremely high, and the finding of normal plasma fractionated metanephrines excludes pheochromocytoma, except in patients with early preclinical disease and those with strictly dopamine-secreting neoplasms. One or more of these tests should have been performed to rule out the diagnosis, with certainty.
You ask, “Is it possible that my tachycardia is caused by a lung disorder?” This is an excellent question and I believe the answer to be, NO.
The negative test results you cite, along with the opinion of the electrophysiologist, strongly suggest that you do not have organic heart disease or a conduction disorder. However, based on your experience, I would wonder about the possibility of tachycardia-bradycardia (tachy-brady) syndrome. You might want to ask the cardiologist about this. And, the electrophysiologist’s opinion notwithstanding, with the exception of catecholamine secreting tumors such as “pheo’s” it is hard for me to imagine a tachycardia of 160 being “a symptom of something else” including lung disease; that is a symptom of non-cardiac origin. Any lung disease that would cause a pulse of 160/minute would almost certainly be clinically evident. For that reason, I believe that the decision to not perform an EP should be reconsidered.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.